Alert archive / Indiana / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS Northern Indiana

December 11, 20174 counties in Indiana; Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this winter storm watch at Dec 11, 2017, 3:41 AM EST for 4 counties in Indiana; Cass County, Saint Joseph County, Michigan. It took effect at Dec 12, 2017, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 3:41 AM EST (08:41 UTC)
In effect from
Dec 12, 2017, 1:00 AM EST
Expired
Dec 11, 2017, 12:53 PM EST
In force
Issued by
NWS Northern Indiana

Counties Elkhart County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS43 KIWX 110841
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
341 AM EST Mon Dec 11 2017

INZ004>006-008-014-016-MIZ077>079-111700-
/O.NEW.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/
St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-Berrien-
Cass MI-St. Joseph MI-
Including the cities of South Bend, Mishawaka, New Carlisle, 
Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, 
Shipshewana, Kendallville, Ligonier, Albion, Plymouth, Bremen, 
Culver, Warsaw, Winona Lake, Syracuse, Mentone, Niles, 
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, 
Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, 
Three Rivers, White Pigeon, and Mendon
341 AM EST Mon Dec 11 2017

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Heavy lake effect snow possible. Plan on difficult travel
  conditions, including during the morning and evening commute on
  Tuesday. Total snow accumulations of 5 to 9 inches, with
  localized amounts up to 12 inches, are possible. Blowing and
  drifting snow also possible with strong and gusty northwest 
  winds.

* WHERE...Portions of northern Indiana and southwest Michigan.

* WHEN...From late tonight through Wednesday morning.

* ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will
  cause areas of blowing and drifting snow making travel
  difficult, especially on east west roads. Snowfall rates of 1 to
  3 inches per hour will be possible within the stronger lake
  effect bands. Whiteout conditions will likely occur in these
  bands.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch for heavy lake effect snow means there is a
potential for a large amount of snow in only a few hours.
Visibilities and depth of snow can vary greatly, impacting travel
significantly. Continue to monitor the latest forecasts.

$$
1 follow-up statement
571 
WWUS43 KIWX 111753
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
1253 PM EST Mon Dec 11 2017

INZ004-005-MIZ077-078-120200-
/O.UPG.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/
/O.NEW.KIWX.WS.W.0002.171212T0600Z-171213T1200Z/
St. Joseph IN-Elkhart-Berrien-Cass MI-
Including the cities of South Bend, Mishawaka, New Carlisle, 
Walkerton, Elkhart, Goshen, Nappanee, Niles, Benton Harbor, 
St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, 
Dowagiac, Cassopolis, and Marcellus
1253 PM EST Mon Dec 11 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST
WEDNESDAY...

* WHAT...Heavy lake effect snow possible. Plan on difficult travel
  conditions, including during the morning and evening commute on
  Tuesday. Total snow accumulations of 5 to 9 inches, with
  localized amounts up to 12 inches, are possible. Blowing and
  drifting snow also possible with strong and gusty northwest
  winds.

* WHERE...In Indiana, St. Joseph IN and Elkhart Counties. In 
  Michigan, Berrien and Cass MI Counties.

* WHEN...From 1 AM Tuesday to 7 AM EST Wednesday.

* ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will
  cause areas of blowing and drifting snow making travel
  difficult, especially on east west roads. Snowfall rates of 1 to
  3 inches per hour will be possible within the stronger lake
  effect bands. Whiteout conditions will likely occur in these
  bands.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy lake effect snow means
significant amounts of lake effect snow are forecast that will
make travel very hazardous or impossible. If you must travel,
keep an extra flashlight, food, and water in your vehicle in case
of an emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

INZ006-008-MIZ079-120200-
/O.UPG.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/
/O.NEW.KIWX.WS.W.0002.171212T0600Z-171213T1200Z/
Lagrange-Noble-St. Joseph MI-
Including the cities of Lagrange, Topeka, Shipshewana, 
Kendallville, Ligonier, Albion, Sturgis, Three Rivers, 
White Pigeon, and Mendon
1253 PM EST Mon Dec 11 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST
WEDNESDAY...

* WHAT...Heavy lake effect snow possible. Plan on difficult travel
  conditions, including during the morning and evening commute on
  Tuesday. Total snow accumulations of 5 to 9 inches, with 
  localized amounts up to 12 inches, are possible. Blowing and 
  drifting snow also possible with strong and gusty northwest 
  winds.

* WHERE...In Indiana, Lagrange and Noble Counties. In Michigan, 
  St. Joseph MI County.

* WHEN...From 1 AM Tuesday to 7 AM EST Wednesday.

* ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will
  cause areas of blowing and drifting snow making travel
  difficult, especially on east west roads. Snowfall rates of 1 to
  3 inches per hour will be possible within the stronger lake
  effect bands. Whiteout conditions will likely occur in these
  bands.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy lake effect snow means
significant amounts of lake effect snow are forecast that will
make travel very hazardous or impossible. If you must travel,
keep an extra flashlight, food, and water in your vehicle in case
of an emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

INZ014-016-120200-
/O.UPG.KIWX.WS.A.0002.171212T0600Z-171213T1200Z/
/O.NEW.KIWX.WW.Y.0002.171212T0600Z-171213T1200Z/
Marshall-Kosciusko-
Including the cities of Plymouth, Bremen, Culver, Warsaw, 
Winona Lake, Syracuse, and Mentone
1253 PM EST Mon Dec 11 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM
EST WEDNESDAY...

* WHAT...Lake effect snow expected. Plan on slippery road
  conditions, including during the evening commute on Tuesday. In
  addition, some reductions to visibility are expected. Total snow
  accumulations will vary greatly from north to south, with 3 to 5
  inches on average and localized amounts up to 8 inches,
  especially north of Route 30. 

* WHERE...Marshall and Kosciusko Counties.

* WHEN...From 1 AM Tuesday to 7 AM EST Wednesday.

* ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will
  cause areas of blowing and drifting snow making travel
  difficult, especially on east west roads. Snowfall rates of 1 to
  2 inches per hour will be possible within the stronger lake
  effect bands. Whiteout conditions will likely occur in these
  bands.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling. The latest road conditions for the
state you are calling from can be obtained by calling 5 1 1.

$$

INZ017-018-120200-
/O.NEW.KIWX.WW.Y.0002.171212T0600Z-171213T1200Z/
Whitley-Allen IN-
Including the cities of Columbia City, Tri-Lakes, South Whitley, 
Fort Wayne, and New Haven
1253 PM EST Mon Dec 11 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM
EST WEDNESDAY...

* WHAT...Lake effect snow expected. Plan on slippery road
  conditions, including during the evening commute on Tuesday. In
  addition, some reductions to visibility are expected. Total snow
  accumulations will vary greatly from north to south, with 3 to 5
  inches on average and localized amounts up to 8 inches,
  especially north of Route 30. 

* WHERE...Whitley and Allen IN Counties.

* WHEN...From 1 AM Tuesday to 7 AM EST Wednesday.

* ADDITIONAL DETAILS...Winds gusting between 30 and 40 mph will
  cause areas of blowing and drifting snow making travel
  difficult, especially on east west roads. Snowfall rates of 1 to
  2 inches per hour will be possible within the stronger lake
  effect bands. Whiteout conditions will likely occur in these
  bands.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for lake effect snow means lake effect
snow is forecast that will make travel difficult in some areas.
Use caution when traveling. The latest road conditions for the
state you are calling from can be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this winter storm watch went out at Dec 10, 10:52 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 10, 10:52 PM EST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1052 PM EST Sun Dec 10 2017

.SYNOPSIS...
Issued at 1255 PM EST Sun Dec 10 2017

There will be just a chance of light snow showers north of the
toll road through tonight. Dry and mostly cloudy otherwise tonight
with lows into the lower to middle 20s. A fast moving clipper
system will bring renewed snow and lake effect snow chances Monday
through Tuesday night. Several inches of accumulation are
possible this week, especially in and near the lake effect snow
belt region.

&&

.SHORT TERM...(This Evening through Monday Evening)
Issued at 246 PM EST Sun Dec 10 2017

A minor low amplitude disturbance, embedded in northwest flow,
will force a weak sfc trough the area early this evening. Nothing
more than clouds and few flurries expected with this wave given
weak forcing and shallow moisture profile.

A more robust shortwave will drop southeast into the Northern
Plains tonight and into the Lower Great Lakes by later Monday/Monday
evening. Leading WAA/isentropic ascent wing will focus an area of
light snow on the nose of this warm advection into WI/MI Monday
morning through mid afternoon. The southern edge of this precip
shield will likely clip our far northern zones, with areas
along/south of US 30 likely remaining mainly dry. Deeper ascent
with the main vort max...and tightening low level baroclinic
response... should promote full top-down saturation and chances
for a healthier fgen band to set up across lower MI (and possibly
far nrn IN/nw OH) in the afternoon and evening, though where
exactly this sets up is still uncertain. Pacific origin with
850-700 mb layer specific humidities nearing 3 g/kg enough to
support a quick 1-3" of snow and difficult travel where banding
materializes.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM EST Sun Dec 10 2017

Active/cold pattern this week gives way to a milder weekend...

A larger scale vort lobe and 160 kt upper jet dropping south-
southeast from northern Canada will phase with the above
mentioned clipper system into the Eastern Great Lakes and
Northeast US Tuesday into early Wednesday. Deep/cold northwest
flow on the backside on this negative height anomaly will likely
lead to another significant LES event locally...this time focused
a little farther east. Excellent lake-induced thermal troughing,
longer duration/persistence of nw flow trajectories, and favorable
LES parameters suggest significant impacts/accums are likely in
favored nw flow lake belts. There could even be headline worthy
impacts well inland into ne IN given upstream preconditioning and
strong boundary layer flow. This period will continue to monitored
for Winter Wx headlines...with cold/breezy conditions the story
otherwise.

The parade of minor/low amplitude shortwaves and reinforcing shots
of cold air will continue through the remainder of the week as upper
troughing remains in place across the Eastern US. The result will be
a continuation of below normal temps and several chances for light
snow followed by LES, though details at this forecast range remain
uncertain. Upper troughing does look to briefly relax next weekend
which should allow milder air (near normal for mid Dec) to
overspread.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1052 PM EST Sun Dec 10 2017

Transient MVFR cigs will persist through daybreak before abating
timed with well mixed warm sector advancing ewd ahead of stout upper
disturbance dropping rapidly sewd out of Alberta.

Went ahead and introduced snow mention late in regard to
rapid/intense lake band development overnight Monday and to also
highlight gusty northwest winds.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Monday evening through Tuesday morning for
     LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 10, 5:24 AM EST, 22 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
524 AM EST Sun Dec 10 2017

INZ003>009-MIZ077>081-OHZ001-002-004-005-111030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-
524 AM EST Sun Dec 10 2017 /424 AM CST Sun Dec 10 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow appears likely Monday followed by potentially heavy lake
effect snow Monday night into Tuesday night. Accumulations of 1 to 2
inches are expected Monday with the 2 inches mainly across lower
Michigan. Significant snow accumulations and strong winds are
possible Monday night through Tuesday night, especially closer to
Lake Michigan. Travel could become difficult during this period.

More snow is possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ012>018-020-022>027-032>034-OHZ015-016-024-025-111030-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Paulding-Putnam-Van Wert-Allen OH-
524 AM EST Sun Dec 10 2017 /424 AM CST Sun Dec 10 2017/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for light snow Monday followed by lake effect
snow in some areas Monday night into Tuesday night. Any
accumulations on Monday would be an inch or less and the best chances
would be near and north of US highway 30. Snow accumulations and
gusty winds are possible Monday night through Tuesday night with any
lake effect snow bands that move inland. Travel could become
difficult during this period, especially over northwest Indiana.

More snow is possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-111030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
524 AM EST Sun Dec 10 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected into early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale force winds are possible Monday night and Tuesday. Conditions
hazardous to small craft are also expected to continue through
Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:58 AM ESTGale WarningIWX36 hr
Dec 11, 12:53 PM ESTWinter Storm WarningIWXElkhart, LaGrange, Noble33 hr
Dec 11, 12:53 PM ESTWinter Weather AdvisoryIWXAllen, Marshall, Whitley31 hr
Dec 11, 3:44 PM ESTLakeshore Flood AdvisoryIWX24 hr

Nearby

Winter Storm Watches in Indiana, 2017Winter Storm Watches in Michigan, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.